Montana, 2011

High Wind in Montana, July 8, 2011

July 8, 2011 · NWS TFX · 4 events in 3 counties and zones

Low surface pressure across southern Canada contributed to a tight gradient and high winds across the Northern Rocky Mountain Front and Eastern Glacier County. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Low surface pressure across southern Canada contributed to a tight gradient and high winds across the Northern Rocky Mountain Front and Eastern Glacier County. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 8, 2:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 8, 2:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT FRI JUL 8 2011

.DISCUSSION...

TODAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF IS OVER THE
IDAHO PANHANDLE AND THE ASSOCIATED COLD FRONT WILL KEEP MAX TEMPS
CLOSER TO NORMALS. STRONG WINDS WILL ALSO BE A FACTOR AS THE LOW
PRESSURE TROF MOVES ACROSS THE ROCKIES...AND A HIGH WIND WARNING
WILL REMAIN IN EFFECT UNTIL SATURDAY MORNING ACROSS THE ROCKIES AND
EASTERN GLACIER COUNTY. THE BROAD TROF WILL MOVE EAST AND HEIGHTS
ALOFT WILL BEGIN TO RISE BY SATURDAY EVENING. THE AIRMASS WILL
REMAIN QUITE DRY THROUGH SUNDAY WITH THE EXCEPTION OF THE THE
SOUTHWEST ZONES. A CHANCE OF THUNDERSTORMS WILL DEVELOP SUNDAY
AFTERNOON AS MONSOONAL MOISTURE MOVES NORTH INTO THE ZONES. THIS
WILL DESTABILIZE THE AIRMASS AND A SERIES OF WEAK DISTURBANCES WILL
HELP KEEP THE REGION UNSETTLED. ZELZER

SUNDAY NIGHT THROUGH FRIDAY...OVERALL A TYPICAL JULY WEATHER PATTERN
SETTING UP OVER THE REGION DURING THIS PERIOD. BOTH THE EC/GFS HAVE
A SLIGHT DIFFERENCE IN BOTH THE TIMING AND STRENGTH OF SHORTWAVE
ENERGY MOVING THROUGH THE REGION DURING THIS PERIOD. THUS THERE IS A
CHANCE FOR ISOLATED/SCATTERED THUNDERSTORMS ACROSS THE REGION
THROUGH THE PERIOD. OF COURSE...THE BEST TIMEFRAME FOR THE
THUNDERSTORM ACTIVITY TO OCCUR WILL BE DURING THE AFTERNOON/EVENING
HOURS. A BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE FROM THE
STRONGER STORMS...BUT FOR NOW...NO WIDESPREAD HEAVY RAINFALL IS
EXPECTED NEXT WEEK. IN TERMS OF TEMPERATURES...JULY LIKE
TEMPERATURES CAN BE EXPECTED...WITH AFTERNOON TEMPERATURES GENERALLY
AVERAGING NEAR TO SLIGHTLY ABOVE NORMAL READINGS FOR MOST DAYS.
BRUSDA

&&

.AVIATION...
UPDATED 0500Z.
ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL MONTANA TONIGHT. OBSCURATION OF MOUNTAINS
IS LIKELY AT TIMES IN THESE SHOWERS. A COLD FRONT WILL MOVE ACROSS
THE REGION OVERNIGHT CLEARING THINGS OUT FOR FRIDAY. WESTERLY
SURFACE WINDS TOMORROW WILL BE BREEZY IN MOST LOCATIONS AND WILL
BECOME GUSTY...UP TO 50 KNOTS...ACROSS THE ROCKY MOUNTAIN FRONT AND
PLAINS OF NORTH CENTRAL MONTANA.

&&

.HYDROLOGY...
RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY WITH UNUSUALLY
HIGH OUTFLOWS. TEMPERATURES WILL BE A LITTLE COOLER FRIDAY AND
SATURDAY WHICH WILL SLOW SNOWMELT. HOWEVER SNOW MELT WILL INCREASE
NEXT WEEK AS TEMPERATURES BECOME VERY WARM. NO MORE THAN SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST INTO EARLY NEXT WEEK. MANY
RIVERS AND STREAMS ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO
THEM COULD CAUSE THEM TO BECOME BANKFULL OR EVEN GO OUT OF THEIR
BANKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  45  78  47 /  10   0   0   0
CTB  71  44  72  44 /  10   0   0   0
HLN  79  48  80  50 /  10   0   0   0
BZN  84  44  82  45 /  10   0   0   0
WEY  74  36  73  38 /  20  10   0   0
DLN  80  43  80  45 /  10   0   0   0
HVR  79  47  79  46 /  20   0   0   0
LWT  78  44  76  46 /  20   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT.

FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL
FURTHER NOTICE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 3:20 PM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT THU JUL 7 2011

MTZ012-015-055-082230-
CASCADE-MADISON-GALLATIN-
420 PM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING WITH SOME STORMS BECOMING STRONG TO SEVERE...PRODUCING
LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE THUNDERSTORM
ACTIVITY. PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS...OR
FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ008-013-047-050>054-082230-
BEAVERHEAD-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-
420 PM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING WITH SOME STORMS BECOMING STRONG TO SEVERE...PRODUCING LARGE
HAIL...HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE THUNDERSTORM
ACTIVITY. PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ009-010-082230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
420 PM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL
HAIL.

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT MIDNIGHT. WESTERLY
WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE
DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING CONTINUES UNTIL SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ014-046-048-049-082230-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
420 PM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

MTZ011-044-045-082230-
HILL-TOOLE-LIBERTY-
420 PM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 12:45 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
07/07/2011  M55 MPH          GLACIER            MT   MESONET

            55 MPH WIND GUST AT THE DEEP CREEK RAWS. THIS WIND GUST
            WAS ALONG A COOL FRONT...BUT NEAREST LIGHTNING DETECTED
            WAS 20 MILES TO THE NORTH.

&&

BRUSDA
Local storm report, Jul 8, 12:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
07/07/2011  M46 MPH          GLACIER            MT   ASOS

            46 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT. THIS
            WIND GUST WAS ALONG A COOL FRONT...BUT NO LIGHTNING
            DETECTED NEARBY.

&&

BRUSDA
Local storm report, Jul 8, 12:48 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HAIL             7 W FORESTGROVE         47.01N 109.23W
07/07/2011  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL QUARTER TO HALF INCH IN DIAMETER AND HEAVY RAIN.

0938 AM     HAIL             22 E ROY                47.34N 108.50W
07/07/2011  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            QUARTER SIZED HAIL AND WIND GUSTS ESTIMATED AT 30 MPH.

0938 AM     HAIL             22 E ROY                47.33N 108.49W
07/07/2011  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            QUARTER SIZED HAIL AND GUSTY WINDS.

0938 AM     HAIL             22 E ROY                47.34N 108.50W
07/07/2011  M1.75 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF GOLF BALLS COVERING THE GROUND.
            FRONT WINDSHIELD BROKEN OUT OF A TRUCK. 0.24 INCHES OF
            RAINFALL.

1210 PM     HAIL             2 ENE UTICA             46.98N 110.05W
07/07/2011  M0.50 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            LITTLE WIND. 0.06 OF AN INCH RAIN FELL. HAIL SIZE UP TO
            1 2 INCH.

0100 PM     HAIL             6 S MOORE               46.89N 109.69W
07/07/2011  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            BREIF HEAVY RAINFALL

0330 PM     HEAVY RAIN       2 N GARNEILL            46.78N 109.75W
07/07/2011  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            A HALF INCH RAIN FELL IN ABOUT A 30 MIN PERIOD. NO HAIL
            NOR STRONG WINDS.

0358 PM     HAIL             CHINOOK                 48.59N 109.23W
07/07/2011  E0.25 INCH       BLAINE             MT   PUBLIC

            HEAVY RAIN FELL FOR 5 MIN. PEA SIZED HAIL.

0500 PM     FLASH FLOOD      5 E GARNEILL            46.75N 109.66W
07/07/2011                   FERGUS             MT   PUBLIC

            .75 INCHES RAIN IN 15 MINUTES WITH TOTAL OF 1.5 INCHES
            THROUGH 5PM MEASURED BY PERSONAL WEATHER STATION. WATER
            OVER COUNTY ROAD. PEA SIZE HAIL AT TIMES WITH LITTLE OR
            NO WIND.

0900 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
07/07/2011  M55 MPH          GLACIER            MT   MESONET

            55 MPH WIND GUST AT THE DEEP CREEK RAWS. THIS WIND GUST
            WAS ALONG A COOL FRONT...BUT NEAREST LIGHTNING DETECTED
            WAS 20 MILES TO THE NORTH.

0934 PM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
07/07/2011  M46 MPH          GLACIER            MT   ASOS

            46 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT. THIS
            WIND GUST WAS ALONG A COOL FRONT...BUT NO LIGHTNING
            DETECTED NEARBY.

1100 PM     TSTM WND GST     13 S FORT BELKNAP       48.30N 108.72W
07/07/2011  M48 MPH          BLAINE             MT   MESONET

            48 MPH PEAK WIND GUST AT THE FORT BELKNAP RAWS
            LOCATION. TIME OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Jul 8, 2:12 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 12 NE BABB              48.98N 113.25W
07/08/2011  M52 MPH          GLACIER            MT   TRAINED SPOTTER

            52 MPH PEAK WIND GUST AT THE PORT OF PIEGAN.

&&

BRUSDA
Local storm report, Jul 8, 2:23 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
07/08/2011  M48 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            48 MPH PEAK WIND GUST AT THE DOT SENSOR JUST EAST OF
            EAST GLACIER PARK.

&&

BRUSDA
Local storm report, Jul 8, 3:08 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
07/08/2011  M60 MPH          GLACIER            MT   MESONET

&&

CZ

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
July 8, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

A wind gust to 70 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

High Wind, Eastern Glacier

When
July 8, 4:18 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Cut Bank ASOS site.

High Wind, Eastern Teton

When
July 8, 4:48 PM MST
Where
Eastern Teton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Pendroy 2NW (the Pendroy DOT site).

High Wind, North Rocky Mountain Front

When
July 8, 10:50 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Browning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333336, 333338, 333340, 333337.